Metformin: Diabetes drug recalled after being found to contain cancer-causing chemical

The recall will affect one batch of the drug, totalling around 10,000 oral solution treatments

A common diabetes drug has been withdrawn over concerns that it contains too much of an impurity which has been linked to cancer.

The Medicines and Healthcare products Regulatory Agency (MHRA) has issued a recall of a batch of metformin.

Sign up to our NationalWorld Today newsletter

The i newsletter cut through the noise

At a glance: 5 key points

  • The MHRA has issued a recall of a batch of the the diabetes drug metformin as it is thought to contain “above accepted levels” of Nitrosodimethylamine (NDMA), which has been linked with the development of some forms of cancer
  • The batch subject to a recall includes more than 10,000 units of oral solution treatment
  • Patients do not need to do anything, as the recall has been issued to pharmacies and wholesalers, and the MHRA says patients should not stop any treatment without consulting their doctor
  • Initial tests of the batch showed acceptable levels of NDMA, however the MHRA has said that ‘routine monitoring’ of the batch showed they were too high 
  • The regulator has said that no other batches are believed to be affected by the issue

What’s been said?

The medicines regulator said: "During testing prior to batch release, levels of the impurity NDMA in batch number 0LL0018 of metformin oral solution were found to be within acceptable limits.

"However routine monitoring of the batch while on the market showed that levels of NDMA were no longer acceptable at nine months."

Dr Alison Cave, MHRA chief safety officer, said: "Patient safety is at the heart of everything we do.

"This recall of one batch of metformin oral solution is a precautionary measure to prevent further exposure to the nitrosamine impurity.

"There is no evidence to date that this impurity has caused any harm to patients.

"Individuals who have metformin oral solution from this batch at home should continue to take their medication.

"It is very important to speak to your doctor or pharmacist before stopping any treatment - they can address any concerns you may have and can advise you on the best course of action.

"Healthcare professionals should check their stock to quarantine and return any units from this batch to their supplier using their supplier’s approved process."

A message from the editor:

Thank you for reading. NationalWorld is a new national news brand, produced by a team of journalists, editors, video producers and designers who live and work across the UK. Find out more about who’s who in the team, and our editorial values. We want to start a community among our readers, so please follow us on Facebook, Twitter and Instagram, and keep the conversation going. You can also sign up to our newsletters and get a curated selection of our best reads to your inbox every day.